Heavy Rain, Wabasha
- When
- August 10, 10:00 PM CST to August 11, 6:00 AM CST
- Where
- Wabasha County, Kellogg
- Reported by
- COOP Observer
- Coordinates
- 44.320, -92.000
In Kellogg, 7.67 inches of rain fell.
Repeated rounds of thunderstorms with heavy rain moved across portions of southeast Minnesota on August 11th. This heavy rain produced flash flooding across portions of Wabasha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Repeated rounds of thunderstorms with heavy rain moved across portions of southeast Minnesota on August 11th. This heavy rain produced flash flooding across portions of Wabasha County. Mudslides and washouts occurred along U.S. Highway 61 south of Lake City and on county roads near Theilman. The flooding also damaged a campground near Theilman where a snowmobile bridge was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 5:20 PM CST, 4 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 620 PM CDT WED AUG 10 2016 .SHORT TERM...(This evening through Friday night) Issued at 327 PM CDT Wed Aug 10 2016 Rather complex scenario through this period with plenty of uncertainty yet on how and where the convective complexes will develop. Quasi-stationary front in place across northern Minnesota into North Dakota early this afternoon. Regional radars already showing the next round of convection developing north of this boundary from about KFAR back toward KABR. The hi-res meso scale models all show this convection continuing to upscale and primarily stay north of the stationary front. However, there is also a signal that by late afternoon into the evening, a secondary line of convection will form off this complex and build south into the deep moisture pool in the Missouri River Valley ahead of a weak short wave trough moving across Nebraska and South Dakota this afternoon. This is then shown by the meso-scale models to move east as it becomes sustained by the low level moisture transport. The 10.12Z Hi-Res NMM is the most aggressive at bringing this activity into the area Thursday morning while the Hi-Res ARW and CR-NAMNest also indicate something coming in but have it more scattered and weakening as it does. Plan to show at least a chance of this activity coming into the western sections late tonight into Thursday morning while having the highest rain chances across the north in the event the activity running along the boundary moves across that area. A lot of this activity should then move across and through the area Thursday morning which means the early afternoon could be a bit of a lull in the activity. The next round is then expected to form in the late afternoon across southern Minnesota ahead of a stronger short wave trough coming across Nebraska and South Dakota. The lift from the short wave trough should get some enhancement with the right entrance region of the upper level jet coming across the region. The low level moisture transport becomes focused on the area late in the afternoon and remains focused on the area through the evening before shifting east overnight. The general consensus among the hi-res models is that this activity will mainly be along and south of Interstate 90 and have started trending the highest rain chances a bit farther south. The greatest threat from this activity will be the heavy rain which will be discussed more in the hydro section below. Severe weather probabilities look to be rather low with this event. With all the moisture in place there will be abundant CAPE, but it looks like the shear is just not there. Deep layer shear looks to be lacking but there could be 30 to 35 knots in the 0-3 km layer late in the afternoon into the evening. Some of the stronger storms will have the potential to produce gusty winds, maybe even a few severe gusts. Hail does not look be much of a threat because of the warm cloud depths. .LONG TERM...(Saturday through Wednesday) Issued at 327 PM CDT Wed Aug 10 2016 High pressure will build in behind the end of the week system and remain over the area into the start of next week. The next chance of rain looks to possibly return about Tuesday as the high moves off and the moisture starts to return to the Upper Midwest. The upper level flow looks to primarily be zonal across the international border into southern Canada. A couple of short wave troughs could cause some weak troughing to move over the Upper Midwest to help support the small rain chances. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 620 PM CDT Wed Aug 10 2016 Mesomodels suggest ongoing convection over central IA will continue to move north/northeast...diminishing as it tries to encroach into northeast ia/southeast mn, moving away from the ribbon of low level moisture transport. Will keep any tsra mention out of the TAFS for now. Better chances overnight-toward 12z as a ripple in the upper level flow works with the 850 mb moistures transport - triggering a bkn line of shra/ts. Looking more likely now than previously, but will only add vcts for the moment. Will continue to monitor trends and amend before 06z issuances to increase chances if needed. Shra/ts become widespread late Thu afternoon/night. Heavy rain likely. Expect low cigs/low vsbys with the storms...mvfr/ifr likely. && .HYDRO...(Thursday and Thursday night) Issued at 327 PM CDT Wed Aug 10 2016 As mentioned above, heavy rain looks to be the main threat from the storms Thursday afternoon and evening. Surface dew points will likely climb into the upper 70s and some spots could touch 80. This will help to push the precipitable waters into the 2 to 2.5 inch range. Warm cloud depths will be over 4 km for this entire event and could approach 5 km Thursday night across the southern sections of the area. While the storms are expected to be progressive, they will not be very fast movers with the Corfidi vectors of 15 knots or less forecast across the area. General QPF amounts of 2 to 3 inches with locally higher amounts possible combined with high rates in the stronger storms could lead to some flooding problems. Have issued an ESF to give a heads up and later shifts will probably need to consider a flash flood watch. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Rieck
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT WED AUG 10 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 852 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE THREAT FOR THUNDERSTORMS INCREASES OVERNIGHT...MOSTLY FOR LOCATIONS WEST OF THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 94. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...SOME STRONG TO POTENTIALLY SEVERE. THE STORMS WILL PRODUCE VERY HEAVY RAIN...CAPABLE OF RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. URBAN OR LOCALIZED FLOODING WOULD RESULT...AND SOME RISES ON SMALL CREEKS AND STREAMS SHOULD BE EXPECTED. IN ADDITION...A FEW STORMS COULD PRODUCE STRONG TO DAMAGING WIND GUSTS. THE MAIN THREAT TIME WOULD BE FROM LATE THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. HEAT INDICES FROM 95 TO 100 DEGREES ARE EXPECTED THURSDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION AND STAY HYDRATED IF SPENDING EXTENDED TIME OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. A FEW GROUPS MAY BE NEEDED LATE THURSDAY AFTERNOON AND EVENING. RAINFALL AND ANY FLOODING REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
3 heavy rain, 3 flash flood. Local standard time, as filed.
In Kellogg, 7.67 inches of rain fell.
Near Reads Landing, 6.3 inches of rain fell.
In the city of Wabasha, 6.6 inches of rain fell.
Water covered a section of County Road 42 southwest of Kellogg.
Near Theilman, County Road 86 had a washout and debris over the road and a mudslide covered a portion of County Road 4. Flood waters from West Indian Creek rushed through a campground, damaging several campers and took out a snowmobile bridge.
Several washouts and mudslides occurred on U.S. Highway 61 south of Lake City and along County Roads 4 and 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654603, 654605, 654606, 654614, 654612, 652975.